MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN
Model Number 48630G-04
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication cannot be determined.The sureform 60 stapler instrument, sureform 60 blue reload, and tip-up stapler 30 instrument, and stapler 30 green reload used during this event were all requested to be returned for failure analysis investigations, but have yet to be received.A follow-up mdr will be submitted if additional information is obtained.A failure analysis engineer reviewed the stapler logs for the sureform 30 stapler instrument used during this event: "sureform 30 - 470530-08 / s10161003-0012 was only used once.In this event, there were 2 incomplete clamping attempts then clamped and then a [firing] failure with the error message ¿incomplete (hi torque)¿.The completion % was 40.63.Msc logs also had a 22030 error stating that 'a curved-tip, stapler 30 failed in its operation on usm4 failure mode: firing failure / general failure curved-tip, stapler 30 / sn: (b)(4).'" system logs: a system logs review was performed for this procedure: error 22030 was observed to have occurred one time during this procedure.This error indicates that a curved-tip stapler 30 instrument experienced a firing failure on arm4.This event is being reported due to the following conclusion: it was reported that during a da vinci-assisted low anterior resection with diverting loop ileostomy, the curved-tip stapler 30 instrument experienced a partial fire while firing a green reload on the distal rectum.The surgeon intervened by suturing the tissue as a result of this event.
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection with diverting loop ileostomy, the sureform 60 stapler instrument experienced a partial fire while firing a blue reload on the distal rectum.A blade exposed message was received during this firing event.This sureform 60 stapler instrument had been used to fire two reloads successfully prior to this event.The surgeon reported that there was no bleeding as a result of this partial fire.The customer replaced the sureform 60 stapler instrument with a sureform 30 stapler instrument to continue this fire.The sureform 30 stapler was loaded with a green reload and fired, but this fire also resulted in a partial fire of the distal rectum tissue.The surgeon reported that they dissected a portion of the distal rectum tissue with the da vinci monopolar curved scissors (mcs) instrument that was already in used during this procedure.The surgeon then sutured the tissue.The technical support engineer (tse) did not observe any sureform or universal surgical manipulator (usm) errors in the system logs during this procedure.The surgeon reported that this event added time to the case which was completed successfully.The surgeon reported that this event had no impact on the patient¿s health.However, the surgeon did state that they are concerned about a potential leak that will require sutures and the bowel taking longer to heal as a result of this event.The surgeon clarified that the patient did not experience any post-operative complications and has been discharged home.The surgeon said they believe the stapler instrument improperly assessed the thickness of the tissue during this event as the instrument clamped onto the tissue without any errors but said the tissue was too thick and partial fired.There are no image/videos of this event.The site robotics coordinator reported the sureform 60 stapler instrument, blue reload, and tip-up stapler 30 instrument were in a position of their site risk management department.The green reload fired by tip-up stapler 30 instrument was discarded.
 
Additional Manufacturer Narrative
Device evaluation can be found in section h10.Intuitive surgical, inc.(isi) received the curved-tip stapler 30 instrument involved with this complaint and completed the device evaluation.Failure analysis confirmed, but did not replicate the reported event.The instrument was found to have a firing failure based on log review, but was not replicated during in-house testing.A review of logs showed 1 firing failure (error code 22030).The stapler was tested in-house and the instrument initialized, clamped, fired, and unclamped without any issues.The instrument moved intuitively with a full range of motion in all directions.The grips opened and closed properly.The root cause is not determinable.Partial fire log review details: procedure = low anterior resection (lar).# partial fires (pf) in procedure by inst = 1.Reload color installed = endowrist green 30.Pf completion pct = 40.63%.Firing number of pf by inst in procedure = 1st fire.Overall firing number of pf in procedure = 5th overall fire.Clamp history of inst in procedure with pf = 2 incomplete clamps out of 3.
 
Additional Manufacturer Narrative
Additional information can be found in the following sections: g3, g6, h6, and h10 device evaluation information can be found in sections: h6 and h10 intuitive surgical, inc.(isi) received the sureform 60 blue reload involved with this complaint and completed the device evaluation.Failure analysis replicated and confirmed the reported event.The reload was found to have the knife exposed within the knife track.The reload was partially fired.The reload was found to have a firing failure based on log review.The reload was disassembled in-house for inspection.The reload was found to have cartridge damage along the knife track and at the distal end.No material appears to be missing.The reload was found to have a damaged blade.The blade exhibited mechanical indentations.Root cause of these failures are attributed to the user.Isi received the sureform 60 stapler instrument involved with this complaint and completed the device evaluation.Failure analysis confirmed but did not replicate the reported event.Based on log review, the instrument was found to have one firing failure, error code 22030.However, the firing failure was not replicated during in-house testing.The instrument was placed and driven on an in-house system.The instrument passed initialization.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The jaws opened and closed properly.The instrument clamped, fired, and unclamp successfully twice.The instrument was fired with two green sureform 60 reloads.No malformed staples or incomplete firing were observed during in-house testing.Additional observation not reported by site: the instrument was found to have a torn wrist cover.The tears measure approximately 0.107" - 0.228" in length.No material appears to be missing.The root cause of this failure is attributed to the user.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14404009
Report Number2955842-2022-11659
Device Sequence Number14073160
Product Code GDW
UDI-Device Identifier10886874112844
UDI-Public(01)10886874112844(10)NA
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48630G-04
Device Catalogue Number48630G
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/15/2022
Supplement Date Received by Manufacturer07/13/2022
09/13/2022
Initial Report FDA Received Date05/15/2022
Supplement Report FDA Received Date08/11/2022
10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age71 YR
Patient SexMale
Patient Weight87 KG
Patient EthnicityNon Hispanic
Patient RaceWhite